Using calcium supplements and not vitamin D at the same time may increase the risk of myocardial infarction, or heart attacks, according to a new review of past research.
Osteoporosis patients who received the calcium supplements were about 30 percent more likely to have a heart attack than those who didn't, says a report published in the British Medical Journal that was written by Dr. Ian Reid, MD of the University of Auckland in New Zealand and colleagues.
"As calcium supplements are widely used, these modest increases in risk of cardiovascular disease might translate into a large burden of disease in the population," the researchers wrote. "A reassessment of the role of calcium supplements in the management of osteoporosis is warranted."
The study analyzed 11 different trials that evaluated the use of calcium supplements of at least 500 mg/day.
Osteoporosis affects around 10 million Americans, according to the National Osteoporosis Foundation.
What Is Your Risk Tolerance?
Answer the question "What type of investor am I?".View Course »